October 2014

Your teen might ... 

Skittling, Dexing, Robotripping and Triple C’s are slang words for the abuse of over-the-counter cough medicines containing the ingredient dextromethorphan (DXM). There are over 100 medications on the market containing DXM.  Some teens abuse these products to get high, others to induce sleep.

Teens that abuse medications with DXM often take up to 25 times the recommended dose.

Overdosing on these can induce nausea, vomiting, drowsiness, dizziness, difficulty breathing and seizures. Combined with other drugs or alcohol, the effects can be worsened. 

Teens listen, even if they act like they don’t. Talk with your child to help keep them safe. There are ways to bring up critical issues like medicine abuse with your teenager – the trick is to know the right questions to ask. Teens may mistakenly believe that because dextromethorphan (DXM) is usually found in OTC cough medicines then it must be harmless and is just an easy and safe way to get high. But it is not. When abused, DXM can cause serious side effects. Parents have the power to ensure their teens hear the truth.

Help keep your teen safe:

  • Learn the lingo.
  • Talk to your teen about medicine safety and side effects.
  • Safeguard your medications.
  • Look for possible signs of abuse such as empty bottles, boxes or pill blister packs. 

For more information about over-the-counter medication abuse, visit www.stopmedicineabuse.org.